Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 258, NWS Lincoln, IL

August 5, 20087 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 5, 2008, 7:42 PM CDT for 7 counties in Illinois. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2008, 7:42 PM CDT (00:42 UTC)
Expired
Aug 5, 2008, 8:45 PM CDT
In force
63 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Clark County, IL, Clay County, IL, Cumberland County, IL, Effingham County, IL, Jasper County, IL, Richland County, IL, Shelby County, IL

The radar

The Evansville,IN radar (KVWX), 87 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 8:01 PM CDTTSTM WND DMGMason, ILTREE LIMB DOWN ON A POWER LINE. SMALL LIMBS DOWN IN WATSON AND MASON.
Aug 5, 8:17 PM CDTTSTM WND GST 801 S Xenia, IL75 TO 80 MPH WIND NEAR THE WAYNE COUNTY LINE.
Aug 5, 8:20 PM CDTTSTM WND GST 601 S Sigel, ILSWOP REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 2:59 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1853 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 060042
SVRILX
ILC023-025-035-049-079-159-173-060145-
/O.NEW.KILX.SV.W.0258.080806T0042Z-080806T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
742 PM CDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN SOUTHEAST ILLINOIS...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS...
  JASPER COUNTY IN SOUTHEAST ILLINOIS...
  EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS...
  CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS...
  EXTREME WESTERN CLARK COUNTY IN EAST CENTRAL ILLINOIS...
  SOUTHEASTERN SHELBY COUNTY IN CENTRAL ILLINOIS...

* UNTIL 845 PM CDT.

* AT 742 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF BEECHER
  CITY TO 9 MILES WEST OF ALTAMONT TO 32 MILES WEST OF XENIA...OR
  ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF SHELBYVILLE TO 10
  MILES EAST OF VANDALIA TO 10 MILES NORTHEAST OF CARLYLE...AND WAS
  MOVING EAST AT 56 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALTAMONT...
  SHUMWAY...
  STEWARDSON...
  WATSON...
  EFFINGHAM...
  EDGEWOOD...
  TEUTOPOLIS...
  IOLA...

OTHER LOCATIONS IN THIS WARNING INCLUDE...BIBLE GROVE...BOGOTA...
CALHOUN...CLAY CITY...DIETERICH...DUNDAS...FLORA...GREENUP...HAZEL
DELL...HIDALGO...INGAHAM...JANESVILLE...JEWETT...LOUISVILLE...
MONTROSE...NEOGA...NEWTON...NOBLE...OLNEY...PARKERSBURG...SAILOR
SPRINGS...SCHNELL...STE. MARIE...TOLEDO...WEST LIBERTY AND WHEELER.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3858 8803 3859 8816 3860 8817 3859 8831
      3861 8871 3890 8871 3891 8881 3892 8883
      3937 8882 3937 8801
TIME...MOT...LOC 0042Z 270DEG 49KT 3923 8888 3903 8887
          3870 8917

$$

BARNES
2 follow-up statements
000 
WWUS53 KILX 060105
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
805 PM CDT TUE AUG 5 2008

ILC023-025-035-049-079-159-173-060145-
/O.CON.KILX.SV.W.0258.000000T0000Z-080806T0145Z/
CLARK-CLAY-CUMBERLAND-EFFINGHAM-JASPER-RICHLAND-SHELBY-
805 PM CDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN SHELBY...EXTREME WESTERN CLARK...CUMBERLAND...
EFFINGHAM...JASPER...CLAY AND RICHLAND COUNTIES...

AT 801 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTH OF SHUMWAY TO 3
MILES SOUTHWEST OF WATSON TO 11 MILES WEST OF OSKALOOSA...OR ALONG A
LINE EXTENDING FROM 10 MILES NORTHWEST OF EFFINGHAM TO 9 MILES SOUTH
OF EFFINGHAM TO 8 MILES NORTHEAST OF SALEM...MOVING EAST AT 56 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...  
  EFFINGHAM...
  TEUTOPOLIS...
  SIGEL...
  OSKALOOSA...
  HORD...
  ELLIOTSTOWN...
  TROWBRIDGE...
  XENIA...
  MONTROSE...
  LOUISVILLE...
  DIETERICH...

LAT...LON 3858 8803 3859 8816 3860 8817 3859 8831
      3861 8871 3890 8871 3891 8881 3892 8883
      3937 8882 3937 8801
TIME...MOT...LOC 0105Z 270DEG 49KT 3923 8860 3899 8854
          3870 8877

$$

BARNES
000 
WWUS53 KILX 060125
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
825 PM CDT TUE AUG 5 2008

ILC023-025-035-049-079-159-173-060145-
/O.CON.KILX.SV.W.0258.000000T0000Z-080806T0145Z/
CLARK-CLAY-CUMBERLAND-EFFINGHAM-JASPER-RICHLAND-SHELBY-
824 PM CDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN SHELBY...EXTREME WESTERN CLARK...CUMBERLAND...
EFFINGHAM...JASPER...CLAY AND RICHLAND COUNTIES...

AT 822 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES
SOUTH OF NEOGA TO 4 MILES NORTH OF BIBLE GROVE TO 4 MILES SOUTHWEST
OF FLORA...OR ALONG A LINE EXTENDING FROM 12 MILES WEST OF TOLEDO TO
14 MILES WEST OF NEWTON TO 4 MILES SOUTHWEST OF FLORA...MOVING EAST
AT 56 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  NEWTON LAKE...
  WOODBURY...
  WHEELER...
  WENDELIN...
  SAILOR SPRINGS...
  LATONA...
  INGAHAM...
  GILA...
  WAKEFIELD...
  TOLEDO...

LAT...LON 3858 8803 3859 8816 3860 8817 3859 8831
      3861 8871 3890 8871 3891 8881 3892 8883
      3937 8882 3937 8801
TIME...MOT...LOC 0124Z 270DEG 49KT 3928 8843 3893 8838
          3864 8850

$$

BARNES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:50 PM CDT, 52 minutes earlier.

Area forecast discussion, Aug 5, 6:50 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
650 PM CDT TUE AUG 5 2008

.DISCUSSION...
ISSUED 251 PM CDT TUE AUG 5 2008

WE FELL JUST SHY OF OFFICIAL HEAT ADVISORY CRITERIA TODAY...WHICH WAS
THE FEAR DUE TO ONGOING CONVECTION. THE PROSPECT OF ANY SIGNIFICANT
SUNSHINE THE REST OF THE DAY IS DIMINISHING AS CONVECTION DEVELOPS
BACK TO THE WEST IN N MO. HAVE ALREADY CANCELLED THE HEAT ADVISORY.

SHORT TERM...TONIGHT THROUGH THURSDAY.
THE COLD FRONT APPEARS TO JUST PASSED THROUGH GBG IN OUR NW AREA.
CONVECTION WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT
THROUGH THIS EVENING. A FEW STRONG STORMS WILL BE
POSSIBLE...MAINLY IN OUR SE AREA. OUR 18Z SOUNDING SHOWED MORE
STABLE AIR THIS FAR NORTH...BUT A BRIEF PERIOD OF SUNSHINE FROM
IJX AND SPI TO EFFINGHAM AND LWV MAY HELP DIMINISH THE LOW LEVEL
CIN...AND INCREASE THE MUCAPES. THE LATEST SWOMCD HIGHLIGHTED OUR
SE AREA FOR A POTENTIAL WATCH LATER THIS AFTN.

WILL KEEP HIGH CHC TO LIKELY POPS THIS EVENING IN THE SOUTHERN
HALF OF THE CWA...WITH LOWER CHANCES AFTER MIDNIGHT CENTRAL AND
NORTH.

GUIDANCE IS IN A LITTLE BETTER AGREEMENT ON THE FRONTAL
POSITION BY 12Z WED...KEEPING IT CLOSE TO THE SOUTHERN BORDER OF
OUR CWA SOUTH OF LWV. OUR SE 6 COUNTIES APPEAR TO HAVE THE HIGHEST
POTENTIAL FOR STORMS ON WED...WITH SLIGHT CHANCES EXTENDING BACK
TWRD SPI AND IJX.

THE NAM...GFS...AND ECMWF ALL INDICATE A STORM COMPLEX DEVELOPING
WED NIGHT IN NC MO AND ROLLING TOWARD SC IL. THE GFS IS ABOUT 6 TO
12 HOURS FASTER THAN THE NAM AND ECMWF...BUT POSITIONING IS
SIMILAR. WILL KEEP SOME SCHC POPS IN OUR SOUTH DUE TO THE
PROXIMITY OF THAT POTENTIAL MCS.

WITH THE NAM BEING SLOWER WITH THE SYSTEM...IT LINGERS PRECIP NEAR
OUR S CWA THROUGH THURS. BUT THE GFS AND ECMWF PUSH THE FRONT
FARTHER SOUTH AND KEEP US DRY. WILL KEEP A DRY FORECAST FOR THUR.

LONG TERM...FRIDAY THROUGH TUESDAY.
HIGH PRESSURE IS EXPECTED TO PROVIDE PLEASANT WEATHER FOR FRIDAY
THROUGH SUNDAY...AND GUID IS IN DECENT AGREEMENT THROUGH SUNDAY.
AFTER THAT...THERE ARE SIGNIFICANT DIFFERENCES IN THE GFS AND
ECMWF. THE ECMWF CONTINUES TO PUSH A STRONG STORM SYSTEM DIRECTLY
OVER CENTRAL ILLINOIS ON SUNDAY NIGHT AND MONDAY. THE GFS HAS THAT
COMPLEX WELL SOUTH OF US. I INTRODUCED /SILENT/ SLIGHT CHANCE
POPS FROM SUNDAY AFTERNOON THROUGH TUES TO ACCOUNT FOR THE
POTENTIAL SYSTEM AND LINGERING FRONTAL BOUNDARY. BOTH ECMWF AND GFS
HAVE BEEN CONSISTENT IN THEIR DIFFERING SOLUTIONS SO FAR...SO
DECIDED TO KEEP THE POPS LOW.

&&

.AVIATION...
ISSUED 650 PM CDT TUE AUG 5 2008

FORECAST CONCERNS THIS PERIOD INCLUDE CONVECTION ACRS THE SPI AND DEC
AREAS AS WELL AS THE POTENTIAL FOR SOME FOG DEVELOPMENT OVERNIGHT.
COLD FRONT WAS SHIFTING SLOWLY SOUTHEAST ACRS THE FCST AREA BUT WITHOUT
MUCH OF A PUSH AS SFC WNDS BEHIND THE BNDRY SHIFT INTO THE NORTH
AT LESS THAN 10 KTS. WL SEE SOME BRIEF MVFR AND PSBLY IFR CIGS IN THE
TSRA ACRS SPI AND DEC OVR THE NEXT SVL HOURS WITH A SHIFT TO THE SOUTH
DURING THE LATE EVENING HOURS. LOCAL GUSTS TO 35KTS PSBL WITH SOME
OF THE STRONGER STORMS OVR THE NEXT HOUR OR TWO. WITH THE RESIDUAL
LOW LVL MOISTURE AND LIGHT WINDS EXPECTED OVERNIGHT...SOME PATCHY
FOG IS STILL EXPECTED. WL CONTINUE WITH TEMPO GROUDS AFTR 06Z FOR
THE FOG WHICH SHOULD BURN OFF QUICKLY AFTR 13Z WEDNESDAY AS HIGH
PRESSURE SETTLES IN FROM THE NORTH.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 5, 3:06 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT TUE AUG 5 2008

ILZ027>031-036>038-040>046-048-053>057-063-061100-
CHAMPAIGN-CLARK-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-SCHUYLER-
STARK-TAZEWELL-VERMILION-WOODFORD-
306 PM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
AS A COLD FRONT DROPS INTO THE AREA. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ047-049>052-061-062-066>068-071>073-061100-
CASS-CHRISTIAN-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-
MORGAN-RICHLAND-SANGAMON-SCOTT-SHELBY-
306 PM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD FRONT THIS AFTERNOON.
FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL CAN BE
EXPECTED. SOME OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH AND PENNY SIZED HAIL POSSIBLE. THE
SEVERE WEATHER THREAT WILL SHIFT INTO SOUTHERN ILLINOIS LATER THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...MAINLY
BETWEEN 3 PM AND 10 PM.

BARNES

In the hours before

Local storm report, Aug 5, 2:19 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
219 PM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     TSTM WND DMG     HOOPESTON               40.47N 87.67W
08/05/2008                   VERMILION          IL   EMERGENCY MNGR

            25 TO 30 LARGE TREES DOWN ON THE NORTHEAST SIDE OF
            HOOPESTON. 1 LARGE TREE DESTROYED A CAR

&&

KELLY
Local storm report, Aug 5, 6:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
645 PM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     1 W JACKSONVILLE        39.73N 90.25W
08/05/2008                   MORGAN             IL   EMERGENCY MNGR

            TREES UP TO 2 FEET IN DIAMETER DOWN, AND POWER LINES
            BLOCKING HIGHWAY 104.

0610 PM     TSTM WND DMG     1 SSE JACKSONVILLE      39.71N 90.23W
08/05/2008                   MORGAN             IL   CO-OP OBSERVER

            8 INCH LIMBS DOWN ON A HOUSE.

&&

GEELHART
Local storm report, Aug 5, 7:19 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
719 PM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     2 SW TAYLORVILLE        39.50N 89.29W
08/05/2008                   CHRISTIAN          IL   CO-OP OBSERVER

            TREE LIMBS DOWN.

0717 PM     TSTM WND GST     2 SW TAYLORVILLE        39.50N 89.29W
08/05/2008  E60 MPH          CHRISTIAN          IL   CO-OP OBSERVER

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:09 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon, Shelby66 min
Aug 5, 8:38 PM CDTSevere Thunderstorm WarningILXClark, Clay, Crawford, Cumberland, Effingham, Jasper and 2 more52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.